Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 81, NWS Cleveland, OH

September 17, 2016Crawford County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 17, 2016, 4:30 PM EDT for Crawford County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2016, 4:30 PM EDT (20:30 UTC)
Expired
Sep 17, 2016, 5:15 PM EDT
In force
45 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, PA

The radar

The Pittsburgh radar (KPBZ), 122 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 4:45 PM EDTTSTM WND DMG4 Ssw Meadville, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

290 
WUUS51 KCLE 172030
SVRCLE
PAC039-172115-
/O.NEW.KCLE.SV.W.0081.160917T2030Z-160917T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
430 PM EDT SAT SEP 17 2016

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN NORTHWESTERN PENNSYLVANIA...

* UNTIL 515 PM EDT

* AT 430 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  ATLANTIC...OR 8 MILES SOUTHWEST OF MEADVILLE...MOVING NORTHEAST AT
  40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MEADVILLE...TITUSVILLE...RICEVILLE...LINCOLNVILLE...
  CANADOHTA LAKE...GUYS MILLS...HARMONSBURG...COCHRANTON...
  SAEGERTOWN...CONNEAUT LAKE...HYDETOWN...BLOOMING VALLEY...
  TOWNVILLE...SPARTANSBURG...CENTERVILLE...WOODCOCK...
  CONNEAUT LAKESHORE AND GENEVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
      4151 7998 4150 7999 4148 8013 4148 8029
      4164 8036 4185 7991 4185 7961 4162 7962
TIME...MOT...LOC 2030Z 244DEG 36KT 4156 8027 

HAIL...1.00IN
WIND...60MPH
 
$$

LAPLANTE
1 follow-up statement
012 
WWUS51 KCLE 172045
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
445 PM EDT SAT SEP 17 2016

PAC039-172115-
/O.CON.KCLE.SV.W.0081.000000T0000Z-160917T2115Z/
CRAWFORD PA-
445 PM EDT SAT SEP 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR EASTERN CRAWFORD COUNTY...

AT 445 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MEADVILLE...
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MEADVILLE...TITUSVILLE...RICEVILLE...LINCOLNVILLE...GUYS MILLS...
CANADOHTA LAKE...HYDETOWN...BLOOMING VALLEY...TOWNVILLE...
SPARTANSBURG AND CENTERVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4162 7982 4161 7983 4155 7992 4154 7993
      4154 8018 4164 8020 4185 7991 4185 7961
      4162 7962
TIME...MOT...LOC 2045Z 244DEG 36KT 4161 8014 

HAIL...1.00IN
WIND...60MPH
 
$$

LAPLANTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 3:18 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Sep 17, 3:18 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT SAT SEP 17 2016

.SYNOPSIS...
A slow moving cold front across the Central Lakes will move across
the forecast area tonight...and finally move east of the area on
Sunday. High pressure will build across the area Sunday night.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Cold front just into NW Indiana.   Models continue to move it slowly
across the forecast area tonight.  Spc continue to have the
Eastern2/3 or the forecast area in a marginal risk this afternoon
and evening.   Ahead of the front capes only 500-1000 J/kg...but
there is 25-35 knots of shear.   Precip over the Western third of
forecast area now...will expand as it moves East into slightly more
unstable airmass over NE OH/NW PA.  Think most precip should be east
of the forecast area toward midnight local...although the front will
not exit the area until Sunday.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
Left chance pops going in the East Sunday with the front lingering
across the NE OH/NW PA.   Cooler and drier air move into the area
from the West Sunday night as high pressure builds over the area.
Models continue to move a weak front through late Monday night into
Tuesday...but timing still differs.   GFS a little slower with the
front than ydy so left low chance pops into Tuesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not many changes to the long term today.  Most of next week will see
zonal flow and as a result mild temps and dry weather are expected
Wednesday through Friday. Late in the week a potent upper trough
will dive south over the northern plains. This will eventually force
a warm front north across the area. Have gone ahead and put some
small precip chances in for Friday night into Saturday.  Lot's of
uncertainty with this scenario as the ECMWF keeps the area dry
through the end of the period.  Will let later shifts make
adjustments as the forecast picture becomes clearer.  One thing is
pretty certain though...temps will remain mild with highs in the
upper 70s or lower 80s the entire period.

&&

.AVIATION /18Z Saturday THROUGH Thursday/...
Currently not getting any thunder but have been watching the line
of showers move across the area. This line will be the main
weather maker this afternoon and will try to time it across the
area. Most locations remain VFR but pockets of MVFR continue
across the area with a few spots of IFR as well. Will go with a
few hour period of prevailing MVFR rain at all sites this
afternoon. The line should be east of the area by 00z. Although
some of the guidance is showing move development to the west of
the line toward evening will keep things dry. Do expect
widespread MVFR fog and cigs to develop this evening with areas of
IFR after 06z given the warm and moist airmass. Only slow
improvement is expected Sunday morning.

S to SW flow will continue to gust to 20 knots this afternoon.
Speeds will quickly diminish this evening.

OUTLOOK...Non-VFR possible through Sunday in showers and
possible thunderstorms.

&&

.MARINE...
Winds have been slow to come up on the lake but see no reason to
make changes to the small craft advisory at this point.  If things
continue as they are the evening crew may be able to cancel early.
After midnight the flow will diminish fairly quick.  Light SW flow
will then continue till a cold front crosses the lake on Tuesday.
The flow will become W to NW behind the front but speeds will be
light so no headlines anticipated.  High pressure and light winds
are expected for the middle part of the week but winds will return
to the south for the end of the week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Sunday for LEZ145>149.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...Kubina
AVIATION...Kubina
MARINE...Kubina
Hazardous weather outlook, Sep 17, 6:10 AM EDT, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
610 AM EDT SAT SEP 17 2016

LEZ142>145-162>165-OHZ003-006>009-017>019-027-028-036-181015-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-MARION-
610 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-146>149-166>169-OHZ010>014-020>023-029>033-037-038-047-089-
PAZ001>003-181015-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LORAIN-CUYAHOGA-
LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD-
610 AM EDT SAT SEP 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS NORTH CENTRAL AND NORTHEAST
OHIO AS WELL AS NORTHWEST PENNSYLVANIA. THUNDERSTORMS ARE ALSO
EXPECTED OVER THE ADJOINING LAKE ERIE WATERS. THE STORM PREDICTION
CENTER HAS INDICATED THAT A FEW OF THE STORMS MAY APPROACH SEVERE
LIMITS THIS AFTERNOON AND EVENING. STRONG THUNDERSTORM WINDS ARE
THE MOST LIKELY RESULT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:05 PM EDTSevere Thunderstorm WarningCLEErie25 min
Sep 17, 5:37 PM EDTSevere Thunderstorm WarningCLECrawford38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.